Alert archive / Missouri / Tornado Warnings in 1999

Tornado Warning 1, NWS Kansas City, MO

April 5, 1999Atchison County, Missouri

NWS Kansas City, MO issued this tornado warning at Apr 5, 1999, 2:58 PM CDT for Atchison County, Missouri. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 5, 1999, 2:58 PM CDT (19:58 UTC)
Expired
Apr 5, 1999, 3:30 PM CDT
In force
32 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Atchison County, MO

The radar

The Omaha radar (KOAX), 128 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 3:15 PM CDTThunderstorm WindTarkio, MOUtility wires downed along US 136

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1999-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1999-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
517 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 052009 RRA
TORMCI
MOC005-052030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
258 PM CDT MON APR 5 1999

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* TORNADO WARNING FOR...
  ATCHISON COUNTY IN MISSOURI

* UNTIL 330 PM CDT

* AT 255 PM CDT...STORM SPOTTERS REPORTED A TORNADO BETWEEN PERU AND 
AUBURN MOVING NORTH AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  WATSON AT 315 PM.

PERSONS IN THE PATH OF THIS STORM SHOULD TAKE COVER IMMEDIATELY.

LAT...LON 4028 9556 4030 9524 4056 9523 4059 9566

PB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at Apr 5, 3:30 AM CDT, 11 hours 28 minutes earlier.

Area forecast discussion, Apr 5, 3:30 AM CDT, 11 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 AM CDT MON APR 5 1999

ACTIVE DAY IN STORE. SEVERE WEATHER LIKELY AS STRONG SYSTEM MOVES THROUGH. MODELS HAVE COME CLOSER TOGETHER AND LOW CNTR SHLD PASS JUST WEST OF CWA WITH CLDFNT CROSSING CWA BY EVE. FCST TRACK OF LOW LOOKS GOOD BASED ON PRES FALLS. AHD OF CLD FNT SVR STORMS ARE LIKELY. CONDITIONS ARE SETTING UP FOR POSSIBILITY OF TORNADO ACTIVITY IN CWA...MNLY SERN PART. FFA NOT ISSUED...BUT LOCALIZED HVY PRECIP AND FF NOT OUT OF THE QUESTION. ABNDNT MSTR MOVG IN WITH DEWPTS NR 60 TDA.

MAIN SQL LN CNTRL KS/OK WILL CONT EAST AND SHLD BE TO KS/MO BRDR THIS MRNG. LOW LVL JET OF 50 KTS WITH DECENT VERTICAL SHEAR. WITH STRNG LOW LVL JET DMG WNDS LKLY WITH SOME STORMS. PRECIP MAY LINGER INTO EVE HRS SO WENT WITH CHC FOR THIS EVE. MOS TEMPS LOOK PRETTY GOOD.  WILL EDGE THEM UP A BIT TODAY.

.EAX...
MO...NONE.
KS...NONE.

MAXIMUK

In the hours before

Special weather statement, Apr 5, 12:23 PM CDT, 2 hours 35 minutes before
KSZ025-057-060-103>105-MOZ028>030-037-043-053-051750-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1223 PM CDT MON APR 5 1999

TORNADO WATCH NUMBER 120 FOR THE KANSAS CITY METROPOLITAN AREA HAS
BEEN CANCELED.

THE SQUALL LINE THAT WAS MOVING TOWARD THE AREA HAS WEAKENED.

REDEVELOPMENT OF THUNDERSTORMS IS EXPECTED LATER TODAY...AND SEVERE
WEATHER IS STILL A POSSIBILITY.
Special weather statement, Apr 5, 12:23 PM CDT, 2 hours 35 minutes before
KSZ025-057-060-103>105-MOZ028>030-037-043-053-051750-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1223 PM CDT MON APR 5 1999

TORNADO WATCH NUMBER 120 FOR THE KANSAS CITY METROPOLITAN AREA HAS
BEEN CANCELED.

THE SQUALL LINE THAT WAS MOVING TOWARD THE AREA HAS WEAKENED.

REDEVELOPMENT OF THUNDERSTORMS IS EXPECTED LATER TODAY...AND SEVERE
WEATHER IS STILL A POSSIBILITY.
Special weather statement, Apr 5, 1:00 PM CDT, 1 hour 58 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT MON APR 5 1999

...A CHANCE OF SEVERE WEATHER THIS AFTERNOON AND EVENING ACROSS
NORTHERN AND CENTRAL MISSOURI...

FORECAST: THUNDERSTORMS WILL CONTINUE DEVELOP ACROSS WESTERN
MISSOURI EARLY THIS AFTERNOON WITH THE ENTIRE AREA SHIFTING TO THE
EAST AS THE AFTERNOON PROGRESSES.  THUNDERSTORMS MAY GROW STRONG
ENOUGH TO PRODUCE SEVERE WEATHER...MAINLY IN AREAS NORTH AND EAST
OF A LINE FROM ST. JOSEPH TO RICHMOND AND CLINTON MISSOURI. THESE
STORMS MAY PRODUCE DAMAGING WINDS...WITH ISOLATED TORNADOES
POSSIBLE. THE THUNDERSTORMS SHOULD BE ENDING IN WESTERN MISSOURI BY
LATE AFTERNOON...AND IN CENTRAL MISSOURI BY THIS EVENING.  SPOTTER
ACTIVATION MAY BE NECESSARY.

HEAVY RAIN WILL ALSO ACCOMPANY THESE THUNDERSTORMS...AND WITH THEIR
NORTH NORTHEAST MOVEMENT...SOME AREAS MAY SEE A TRAINING AFFECT
WHERE SEVERAL STORMS MOVE OVER THE SAME AREA. THIS MAY CAUSE SOME
WATER PROBLEMS.

DISCUSSION: LOW PRESSURE OVER NORTH CENTRAL KANSAS WILL BE LIFTING
NORTHEAST INTO SOUTHEAST NEBRASKA THIS EVENING. A WARM FRONT
LOCATED OVER NORTHERN MISSOURI WILL PROVIDE ONE FOCUS FOR
THUNDERSTORMS THIS AFTERNOON...WHILE STRONG SOUTHERLY WINDS ACROSS
WESTERN AND CENTRAL MISSOURI...TO THE SOUTH OF THE FRONT...WILL ALSO
SUPPORT THUNDERSTORM DEVELOPMENT.  DRIER AIR SHOULD BE PUSHING IN
FROM THE WEST THIS AFTERNOON...WHICH WILL BRING AN END TO THE
THUNDERSTORMS IN EASTERN KANSAS AND EXTREME WESTERN MISSOURI BY
LATE AFTERNOON.

PC
Local storm report, Apr 5, 2:27 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
227 PM CDT MON APR 05 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0209 PM    2 S WINDSOR               MO    WIND DAMAGE
04/05/99   HENRY                           TREES DOWN, GARAGE DOOR
                                           BLOWN OFF AND HOG SHEDS
                                           TIPPED.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 1:49 PM CDTSevere Thunderstorm WarningEAXJohnson26 min
Apr 5, 2:04 PM CDTSevere Thunderstorm WarningEAXPettis26 min
Apr 5, 2:30 PM CDTSevere Thunderstorm WarningEAXDaviess30 min
Apr 5, 3:56 PM CDTSevere Thunderstorm WarningEAXNodaway34 min
Apr 5, 4:51 PM CDTSevere Thunderstorm WarningEAXAdair, Macon39 min

Nearby

Tornado Warnings in Missouri, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.